Sustiva and lipoatrophy.
Oct 21, 2007
You wrote a few days ago that we need to get past the idea that PI's are all bad for lipo bec a recent study showed that sustiva caused more lipo. To say that. without mentioning that sustiva was paired with azt/d4t/etc. is misleading. I know you're not a paid consultant for PI's.YOu should have quoted the study and mentioned that the lipo was worse with sustiva when combined with azt/d4t.Sustiva taken in the atripla form, show NO lipo issues.YOU should;ve mentioned this..
Response from Dr. Young
Thank you for your comments.
First off, let correct you to say that I am a paid consultant for several pharmaceutical companies-- including the makers of nukes, non-nukes, protease inhbitors, entry- and integrase inhbitors. I'd like to believe that I report the medical science fairly and balanced, but these relationships can certainly impart bias. My biosketch lists these potential conflicts.
The study that I refer to is the ACTG 5142 study- a government (non-industry) sponsored clinical trial. The lipodystrophy results of ACTG 5142 have been presented at international HIV conferences and show that irrespective of the nucleoside backbone(s) included with either efavirenz (Sustiva) or lopinavir/ritonavir (Kaletra), there is a increased observation of lipoatrophy with among persons who took the non-nuke efavirenz. Further analysis showed that irrespective of the efavirenz or lopinavir/ritonavir component, patients receiving d4T had greater rates of lipo than those who received AZT. Patients receiving tenofovir (Viread) had the lowest rates of lipoatrophy, but lipo was still observed in these study groups.
In this study, 6% of patients who took lopinavir/ritonavir with tenofovir (and 3TC) developed fat loss after 96 weeks. This compares to 12% among those who took an Atripla-like regimen of efavirenz/tenfovir/3TC-- not "NO lipo issues", as you state.
For the record, I have not consulted for Abbott Laboratories, the maker of Kaletra and Norvir since their disgraceful Norvir price increase in 2003.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Red Spots After Touching Blood Sign Of HIV AIDS
- Itchy Skin After Touching A Bloody Scab Sign Of HIV AIDS
- White Discharge After Unprotected Anal Sex Worried I Have HIV
- List Of Incurable Stds
- Are Lymph Node Swelling Ringing Ears Vision Change Signs Of Hiv?
- Can You Have Aids And Test Hiv Negative?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.